Hi, I have had a rash for six months, I tried using antifungal cream since it looked like a ring worm but so far no success. It is itchy especially in the sun, two months ago it formed a black patch/dark spot. What might it be? Please help.
Your symptoms are suggestive of Drug Induced Photosensitivity.
This is a condition in which the skin reacts after it has been exposed to the sun in a person who has applied some medications on it or taken them by mouth.
Causes of Drug Induced Photosensitivity
The following antifungal medications can cause drug induced photosensitivity:
The above antifungals are known to cause hypersensitivity when taken by mouth. However, I am not sure if applying Terbinafine cream or Ketoconzole cream can also cause drug induced photosensitivity.
Sunscreens with the following ingredients can also cause drug induced photosensitivity:
- Para-aminobenzoic acid (PABA)
- Digalloyl trioleate
Treatment of Drug Induced Photosensitivity
The treatment of drug induced photosensitivity includes:
Identifying and avoiding the cause
This means that you should stop applying the medication you are applying on the skin which is making it itchy in the sun.
Go through the sunscreen you are using and ensure that it does not have the ingredients listed above which are known to cause drug induced hypersensitivity.
Then apply sunscreen every day after ensuring that it is one of the Broad spectrum sunscreens. This means that it offers protection from UVA and UVB rays. Ensure that it also has a sun protection factor (SPF) of at least 30.
In addition ensure that you wear protective clothing with long sleeves that cover the affected areas when you are out in the sun.
Corticosteroids creams are used to treat drug induced photosensitivity. Examples include fluticasone (Cutivate), betamethasone (Diprosone) and clobetasol (Temovate).